Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 248, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2001, 6:20 PM CDT for Logan County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2001, 6:20 PM CDT (23:20 UTC)
- Expired
- Aug 14, 2001, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
548 WUUS53 KGLD 142321 SVRGLD KSC109-150015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 620 PM CDT TUE AUG 14 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF WINDS FROM SEVERE THUNDERSTORMS FROM 10 MILES WEST OF WINONA TO 20 MILES SOUTHWEST OF RUSSELL SPRINGS...OR FROM 19 MILES NORTHEAST OF SHARON SPRINGS TO 15 MILES SOUTHEAST OF SHARON SPRINGS. THIS LINE WAS MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WINONA AT 635 PM CDT RUSSELL SPRINGS AT 650 PM CDT MONUMENT AT 705 PM CDT OAKLEY AT 715 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 70 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES WITH CORDS ATTACHED...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3913 10147 3869 10148 3869 10081 3913 10081 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:23 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 14, 3:23 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT TUE AUG 14 2001 FORECAST CONCERNS CONTINUE TO BE CHANCE AND AMOUNTS OF PRECIP THIS EVENING. BASED UPON SLIGHTLY BETTER INITIALIZATION AND BETTER TRACKING OF MOISTURE OUT TO 18Z...WILL GO WITH THE AVN FOR THIS PACKAGE...BLENDING WITH THE ETA LATER FOR REASONS GIVEN BELOW. TONIGHT GOOD LLVL MOISTURE INFLUX CONTINUES AHEAD OF SW AND BOUNDARY PASSAGE LATER BY MORNING. THIS IN COMBINATION WITH STRONG BL THETA-E CONVERGENCE AND SOME RRJ ACTION WILL RESULT IN BROAD UVV AND WILL GO WELL ABOVE FWC ON POPS AS TS ACTIVITY SHOULD BE WIDESPREAD. ANOTHER AREA OF CONCERN WILL BE WIND ENVIRONMENT AS LENTICULARS SPREADING OUT FROM THE FRONT RANGE AS FAR EAST AS OVERHEAD HERE AT GLD ARE INDICATING STRONGER MID LEVEL WINDS. THIS COMBINED WITH CURRENT LLVL JET ARE INDICATING A STRONG SHEAR ENVIRONMENT. HOWEVER...CURRENT HAZARDOUS WEATHER OUTLOOK HAS THIS COVERED WELL AND WILL CONTINUE THIS IN FIRST PERIOD WORDING. TOMORROW MORE STABLE AIR MOVES IN WITH N WINDS BEHIND BOUNDARY/FROPA. THINK THAT THE AVN IS MOVING IN TOO COOL AIR ALOFT...WHICH MAY ACCOUNT FOR FOR QPF GENERATED BY THE AVN TOMORROW AT 0Z. WILL GO WITH ETA SUPPORTED TEMPS AND KEEPS JUST A SILENT 10 FOR POPS TOMORROW AND TOMORROW NIGHT. IN THE EXTENDED... MRF AND ECMWF ARE IN GOOD AGREEMENT OUT FOR MOST OF THE EXTENDED. FLATTENED RIDGE PATTERN BUILDS INTO WESTERN CONUS BY SATURDAY...WITH SW ROUNDING OVER THE TOP INTO THE AREA FRIDAY AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS. RIDGING BUILDS AGAIN INTO CENTRAL ROCKIES AND HIGH PLAINS...WITH THUNDERSTORMS BEING CONFINED TO THE MOUNTAINS AND WILL KEEP REST OF EXTENDED DRY. WILL GO ABOVE THE WARMER FMR HIGHS AS RIDGING PATTERN DOES NOT SUPPORT THE COOLER MEX TEMPS AND WARMER ECMWF TEMPS SEEM MORE REASONABLE. .GLD...NONE. SVEN
In the hours before
Special weather statement, Aug 14, 3:40 PM CDT, 2 hours 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT TUE AUG 14 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTERS WILL BE REQUIRED THIS AFTERNOON AND EVENING. ...ATTENTION EMERGENCY MANAGERS AND SPOTTERS ACROSS THE TRI-STATE AREA... DUE TO EMERGENCY RADAR REPAIRS...THE NATIONAL WEATHER SERVICE IN GOODLAND KANSAS IS REQUESTING THAT ALL SPOTTERS...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70...BE EXTREMELY VIGILANT THIS AFTERNOON THROUGH TONIGHT. PLEASE REPORT THUNDERSTORM ACTIVITY IN YOUR AREA PROMPTLY...SITING LOCATION...MOVEMENT...AND INTENSITY IF POSSIBLE. TIMELY SEVERE WEATHER REPORTS AND RAINFALL INFORMATION IS PARAMOUNT. ALSO...A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT FOR PORTIONS OF NEBRASKA AND KANSAS THROUGH THIS EVENING. CONDITIONS HAVE BECOME INCREASINGLY FAVORABLE THIS AFTERNOON FOR THUNDERSTORM DEVELOPMENT ALONG THE COLORADO AND KANSAS BORDER AS WELL AS OVER SOUTHWEST NEBRASKA. WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE WILL PRODUCE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. TORNADOES CANNOT BE RULED OUT EITHER. TABER/DORN
Special weather statement, Aug 14, 3:45 PM CDT, 2 hours 35 minutes before
KSZ001>004-013>016-NEZ079>081-150300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT TUE AUG 14 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT)... THE COUNTIES IN NORTHWEST KANSAS INCLUDE CHEYENNE...RAWLINS... DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM. THE COUNTIES IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...AND RED WILLOW. A STRONG UPPER LEVEL DISTURBANCE ASSOCIATED WITH A COLD FRONT ACROSS EASTERN COLORADO WILL MOVE EAST INTO SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS EVENING. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE AND WARM SURFACE TEMPERATURES WILL DEVELOP SEVERE THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS THAT ARE DEVELOPING ACROSS EASTERN COLORADO NOW WILL MOVE EAST INTO THE WATCH AREA LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT FROM THESE STORMS WILL BE WINDS GREATER THAN 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. TABER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:10 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 50 min |
| Aug 14, 6:40 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 50 min |
| Aug 14, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.